Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Collocation methods for boundary value problems on “long” intervals
HTML articles powered by AMS MathViewer

by Peter A. Markowich and Christian A. Ringhofer PDF
Math. Comp. 40 (1983), 123-150 Request permission


This paper deals with the numerical solution of boundary value problems of ordinary differential equations posed on infinite intervals. We cut the infinite interval at a finite, large enough point and insert additional, so-called asymptotic boundary conditions at the far (right) end and then solve the resulting two-point boundary value problem by an A-stable symmetric collocation method. Problems arise, because standard theory predicts the use of many grid points as the length of the interval increases. Using the exponential decay of the ’infinite’ solution, an ’asymptotic’ a priori mesh-size sequence which increases exponentially, and which therefore only employs a reasonable number of meshpoints, is developed and stability, as the length of the interval tends to infinity, is shown. We also show that the condition number of the collocation equations is asymptotically proportional to the number of meshpoints employed when using this exponentially graded mesh. Using k-stage collocation at Gaussian points and requiring an accuracy $O(\varepsilon )$ at the knots implies that the number of meshpoints is $O({\varepsilon ^{ - 1/2k}})$ as $\varepsilon \to 0$.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65L10, 65D07
  • Retrieve articles in all journals with MSC: 65L10, 65D07
Additional Information
  • © Copyright 1983 American Mathematical Society
  • Journal: Math. Comp. 40 (1983), 123-150
  • MSC: Primary 65L10; Secondary 65D07
  • DOI:
  • MathSciNet review: 679437